Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2014, 8:24 PM CDT for Morton County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2014, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 30, 2014, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 186 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:28 PM CDT | TSTM WND GST 60 | Elkhart, KS | METAR KEHA 010128Z PK WND 52 KT |
| Jun 30, 8:37 PM CDT | HAIL 1 | 3 Ene Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2699 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
286
WUUS53 KDDC 010124
SVRDDC
KSC129-010215-
/O.NEW.KDDC.SV.W.0182.140701T0124Z-140701T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 915 PM CDT
* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
ELKHART...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELKHART AND WILBURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 10205 3723 10204 3704 10155 3699 10155
3699 10203 3700 10205
TIME...MOT...LOC 0124Z 293DEG 22KT 3701 10212
HAIL...1.00IN
WIND...60MPH
$$
WAH1 follow-up statement
333
WWUS53 KDDC 010159
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT MON JUN 30 2014
KSC129-010215-
/O.CON.KDDC.SV.W.0182.000000T0000Z-140701T0215Z/
MORTON KS-
859 PM CDT MON JUN 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MORTON COUNTY UNTIL 915 PM CDT...
AT 858 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ELKHART...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILBURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 10205 3723 10204 3704 10155 3699 10155
3699 10203 3700 10205
TIME...MOT...LOC 0200Z 293DEG 22KT 3692 10187
HAIL...1.00IN
WIND...60MPH
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:25 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 30, 6:25 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 625 PM CDT Mon Jun 30 2014 ...Updated the aviation discussion... .SHORT TERM...(This evening through Tuesday) ISSUED AT 206 PM CDT MON JUN 30 2014 RAP and NAM verified well with the 18z surface analysis with the surface cold front across southwest Kansas. A surface trough/dry line extended south of this cold front into the panhandle of Oklahoma and Texas. Warm air was located above these surface boundaries with the RAP still suggesting a 700mb temperature of greater than +16c lingers across southwest Kansas. Given these warm temperatures any convection does develop along these two boundaries am expecting this will occur after 23z. Scattered convection is expected to develop along the cold front late today. 0-6km shear is forecast to be 30 to 35 knots and the CAPE values are expected to exceed 3500 j/kg at 00z Tuesday. Given the instability and shear early this evening any storm that does develop may become severe with the main hazard begin strong damaging winds and golf ball size hail. Thunderstorms will become more widespread across southwest and south central Kansas early tonight. The latest RAP, NAM, and GFS remain in good agreement keeping an area of moisture and improving 850mb-700mb frontogenesis over southwest Kansas after 00z Tuesday as an upper level trough moves across Central High Plains. Preciptable water values at 00z Tuesday were forecast to be at 1 to 1.5 inches. Given the forcing and moisture just north of the cold front across southwest and south central Kansas early tonight along with improving upper level dynamics front ahead of the upper trough and near location of the right exit region of an upper level jet will continue to favor thunderstorms increasing in areal coverage between 00z Tuesday and 06z Tuesday with periods of heavy rainfall being possible. At this time based on the location of where the heavier rainfall is expected overnight will not be issuing a flash flood watch but will mention flooding concerns in the hazardous weather outlook. Precipitation will taper off from northwest to southeast early Tuesday as the upper level trough crosses western Kansas. 850mb temperature trends from 00z Tuesday to 00z Wednesday suggests highs mainly in the low to mid 80s. Given lingering afternoon cloud cover near the Oklahoma border will trim temperatures down a few degrees here from the later guidance. .LONG TERM...(Tuesday night through Monday) ISSUED AT 300 PM CDT MON JUN 30 2014 Medium range models indicate an upper level shortwave dropping southeast out of the Northern Rockies into the Western High Plains early Wednesday then turning more eastward into the Central Plains by Wednesday night. Meanwhile, upper level ridging will slowly transition across the Intermountain West turning the flow aloft more northwesterly across the Western High Plains toward the end of the week. As the flow aloft weakens, precip chances will be limited across much of central and western Kansas. However, a near stationary frontal boundary just south of the Oklahoma border may provide the focus for a slight chance of isolated thunderstorms near and along the Oklahoma state line Tuesday night into early Wednesday. The northwesterly flow aloft will persist through the end of the week while the frontal boundary to our south extends back north into eastern Colorado. As H5 vort maxima crest the ridge and drop southeast off the Rockies, thunderstorm development is likely lee of the front range each afternoon Thursday and Friday. A few isolated thunderstorms could potentially drift into western Kansas each evening. Below normal temperatures are expected Wednesday as surface high pressure moves southeast out of the Northern Plains into the Central Plains of eastern Kansas. This will reinforce the slightly cooler air mass in place across western Kansas with H85 temperatures ranging from the upper teens(C) across central Kansas to the lower 20s(C) closer to the Colorado border. Even with decreasing cloud cover expected, look for highs struggling to reach the 80s(F) across central and portions of southwest Kansas Wednesday afternoon. A gradual warming trend is then forecast through the weekend as upper level ridging approaches from the west, pushing highs back into the 90s(F) by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 618 PM CDT MON JUN 30 2014 This evening will start out breezy with northeast winds averaging 15g25kts. Sct clouds will increase and the chance for thunderstorms will significantly increase in the DDC and GCK areas within the next 2 hours. Thunderstorm winds will be VRB20g30kt, and the vsbys could go down into the MVFR range during the convection. Cigs during storms should also be in the MVFR range, around OVC040CB. A few storms may linger into the 06Z time frame, but after that, expect northwest winds around 10 knots, and cigs in the OVC050 range. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 82 60 84 / 60 30 10 10 GCK 62 82 59 81 / 30 20 10 10 EHA 62 78 59 79 / 70 30 20 10 LBL 64 80 61 82 / 80 30 20 10 HYS 62 84 59 80 / 20 20 0 0 P28 68 83 64 86 / 90 40 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Burke
Hazardous weather outlook, Jun 30, 2:39 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT MON JUN 30 2014 KSZ030-031-043>046-061>066-074>081-084>090-011015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 239 PM CDT MON JUN 30 2014 /139 PM MDT MON JUN 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM ALONG AND JUST NORTH OF A COLD FRONT OVER FAR SOUTHWEST INTO SOUTH CENTRAL KANSAS. THE STRONGER STORMS COULD BE CAPABLE OF PRODUCING GOLF BALL HAIL ALONG WITH 60 TO 70 MPH WIND GUSTS. THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AFTER SUNSET SOUTH OF HIGHWAY 156. THESE THUNDERSTORMS OVERNIGHT WILL PRODUCE PERIODS OF HEAVY RAIN WHICH COULD CAUSE FLOODING, ESPECIALLY SOUTHEAST OF A LARNED TO DODGE CITY TO LIBERAL LINE. WIND GUSTS UP TO 70 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE EXACT DETAILS ARE UNCERTAIN, ISOLATED TO WIDELY SCATTERED THUNDERSTORMS COULD OCCUR SOMEWHERE OVER WESTERN KANSAS THROUGH THE REMAINDER OF THE WEEK. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS EVENING SOUTH OF LINE FROM JOHNSON TO LACROSSE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 42 min |
| Jun 30, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 41 min |
| Jun 30, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Seward, Stevens | 54 min |
| Jun 30, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 49 min |
| Jun 30, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 32 min |
| Jun 30, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| Jun 30, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 61 min |
| Jun 30, 10:31 PM CDT | Flash Flood Warning | DDC | Clark | 3 hr |
| Jun 30, 10:39 PM CDT | Special Weather Statement | DDC | Kiowa | 21 min |
| Jun 30, 10:50 PM CDT | Flash Flood Warning | DDC | Clark, Meade, Seward | 3 hr |
| Jun 30, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 59 min |
| Jun 30, 11:09 PM CDT | Flash Flood Warning | DDC | Kiowa | 3 hr |
| Jun 30, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 64 min |
| Jul 1, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Jul 1, 1:43 AM CDT | Areal Flood Warning | DDC | Clark, Ford, Kiowa | 3 hr |
| Jul 1, 1:58 AM CDT | Areal Flood Warning | DDC | Clark, Meade, Seward | 3 hr |
| Jul 1, 9:46 AM CDT | Areal Flood Warning | DDC | Clark, Comanche, Kiowa | 4 hr |
| Jul 1, 1:45 PM CDT | Areal Flood Warning | DDC | Comanche, Kiowa | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.